Kansas, 2007

Flash Flood and Hail in Kansas, June 1, 2007

June 1, 2007 · NWS ICT · 19 events in 6 counties and zones

A weak low-level boundary stalled over southern Kansas which triggered thunderstorms with hail and extremely heavy rainfall during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A weak low-level boundary stalled over southern Kansas which triggered thunderstorms with hail and extremely heavy rainfall during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 1, 12:05 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 1, 12:05 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
105 PM CDT FRI JUN 1 2007

.UPDATE...
CHALLENGES/CONCERNS FOR THIS AFTERNOON EVENING WILL FOCUS ON
THUNDERSTORM/HEAVY RAIN/FLOODING POTENTIAL.

THUNDERSTORM ACTIVITY IS CURRENTLY FESTERING ACROSS SOUTH CENTRAL
KANSAS...FOCUSED ALONG A PREFRONTAL TROUGH EXTENDING NORTHEAST TO
SOUTHWEST ACROSS KS. THE ACTUAL TRUE COLD FRONT IS STILL LOCATED
BACK INTO NEBRASKA AND NORTHEAST COLORADO. IN THE UPPER LEVELS...A
SHORTWAVE TROUGH IS CURRENTLY PROGRESSING EAST OUT OF THE HIGH
PLAINS...LIKELY ENHANCING THE CURRENT ACTIVITY.

AIRMASS WILL CONTINUE TO RECOVER THROUGH THE AFTERNOON HOURS
ACROSS THE SOUTHEAST QUARTER OF KS...AS INCREASING LOW-LEVEL
MOISTURE FROM THE SOUTH ALONG WITH FILTERED SUNSHINE WILL
CONTRIBUTE TO INCREASING INSTABILITY. SHORT-TERM GUIDANCE AND AREA
PROFILERS INDICATE 30-40 KTS OF DEEP LAYER SHEAR THIS
AFTERNOON...SO A FEW STRONG/SEVERE STORMS WILL BE
POSSIBLE...CAPABLE OF HAIL AND WIND. ADDITIONALLY...GOOD LOW-LEVEL
TURNING IN THE HODOGRAPH WILL CONTRIBUTE TO SOME DECENT 0-3
HELICITIES...SO A FEW BRIEF TORNADOES CANNOT BE RULED OUT AS WELL.

WILL CONTINUE FLOOD WATCH THROUGH 1 AM TONIGHT FOR NOW...GIVEN
POTENTIAL FOR MORE THUNDERSTORMS. HOWEVER...DAY SHIFT FORECASTER
MAY EXTEND THIS WATCH FOR PORTIONS OF SOUTH CENTRAL AND SOUTHEAST
KS...AND/OR SHAVE A FEW CENTRAL KS COUNTIES OUT OF THE WATCH.
HOWEVER...THIS DECISION WILL BE MADE LATER THIS AFTERNOON OR THIS
EVENING.

KLEINSASSER

&&

.AVIATION...
18Z TAFS...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FESTER
ACROSS PORTIONS OF CENTRAL AND SOUTH-CENTRAL KS THIS
AFTERNOON...EVENTUALLY MOVING INTO SOUTH-CENTRAL AND SOUTHEAST
KANSAS FOR TONIGHT...AS A COLD FRONT SLOWLY PROGRESSES SOUTHEAST
ACROSS THE AREA. THINKING ACTIVITY SHOULD CLEAR CENTRAL KS AROUND
00Z...WITH ACTIVITY POSSIBLY AFFECTING SOUTHEAST KS MUCH OF THE
NIGHT. CEILINGS MAY BRIEFLY GO DOWN TO MVFR BEHIND THE COLD FRONT
THIS AFTERNOON AND TONIGHT...BUT NOT ANTICIPATING WIDESPREAD
PROLONGED CIGS BELOW 2000 FT AGL.

KLEINSASSER

&&

.PREV DISCUSSION... /ISSUED 631 AM CDT FRI JUN 1 2007/

AVIATION...
12Z TAFS...THUNDERSTORM CHANCES CONTINUE TO BE THE FORECAST
CONCERN...ESPECIALLY FOR THE KICT AND KCNU TAF SITES. THINK THE
BEST CHANCES FOR CONVECTION THIS AFTERNOON AND TONIGHT IS AT
KCNU...WITH PROBABILITIES DECREASING WESTWARD. OTHERWISE...SKIES
SHOULD BEGIN TO CLEAR OUT FROM THE WEST AFTER 00Z.

SCHRECK

PREV DISCUSSION... /ISSUED 320 AM CDT FRI JUN 1 2007/

DISCUSSION...

MAIN FORECAST CHALLENGES CENTER AROUND THE THUNDERSTORM AND HEAVY RAINFALL
CHANCES FOR THE NEXT COUPLE DAYS.

TODAY-TONIGHT:
THE SQUALL LINE THAT TRACKED THROUGH CENTRAL AND SOUTHEAST KANSAS
OVERNIGHT LEAVES BEHIND MANY BOUNDARIES FOR CONVECTIVE INITIATION
TODAY. CONFIDENCE IS LOW AS TO WHERE THUNDERSTORMS WILL DEVELOP
TODAY. HOWEVER...EXPECT THAT THE COLD FRONT WILL BE THROUGH PART OF
CENTRAL KANSAS AT LEAST...AND MOISTURE AND DYNAMICS WILL BE FOCUSED
SOUTHEAST OF THERE SO WE EXPECT THAT ROUGHLY NORTHWEST OF A SALINA
TO GREAT BEND LINE SHOULD REMAIN DRY TODAY AT LEAST.

DESPITE CONFIDENCE IN TODAYS CONVECTION INITIATION LOCATION BEING
LOW...CONFIDENCE IS HIGH THAT PARTS OF SOUTH CENTRAL AND ALL OF
SOUTHEAST KANSAS WILL SEE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING. THE THREATS WILL BE HEAVY RAINFALL AGAIN...AS WELL AS
STRONG WINDS.

WHILE WE PLAN TO CANCEL THE FLASH FLOOD WATCH FOR PARTS OF CENTRAL
KANSAS COUNTIES...WE WILL EXPAND THE WATCH FURTHER SOUTHEAST AND
EXTEND IT THROUGH 1AM SATURDAY. CONFIDENCE IS LOWER WITH
RENO...KINGMAN AND HARPER COUNTIES FOR THIS WATCH...BUT WITH THE
HEAVY RAINFALL THAT AREA HAS RECEIVED ALREADY AND A RISK FOR MORE
TODAY/TONIGHT...WILL INCLUDE THEM FOR NOW.

SATURDAY-SUNDAY:
CHANCES FOR SOME SCATTERED THUNDERSTORMS CONTINUE FOR SATURDAY
ACROSS SOUTHERN KANSAS...BEFORE THE FRONT MAKES IT THROUGH THE
FORECAST AREA. LOOKS LIKE SUBSIDENCE WILL TAKE OVER BY SATURDAY
NIGHT...THEREFORE REMOVED PRECIPITATION CHANCES FOR THAT TIME.

MONDAY-THURSDAY:
ATTENTION WAS FOCUSED ON SHORT TERM...THEREFORE NO SIGNIFICANT
CHANGES WERE MADE TO THIS TIME FRAME.

SCHRECK

AVIATION...
06Z TAFS...MAIN CONCERN FOR THIS FORECAST IS THUNDERSTORM CHANCES.
FOR THE OVERNIGHT HOURS...THE SQUALL LINE WILL CONTINUE TO MOVE
THROUGH SOUTH CENTRAL AND SOUTHEAST KANSAS...WITH WIND GUSTS TO 50
MPH AND SMALL HAIL POSSIBLE. THERE IS ANOTHER CHANCE FOR
THUNDERSTORMS FRIDAY AFTERNOON AND EVENING ALONG AND AHEAD OF THE
COLD FRONT...ESPECIALLY OVER SOUTH CENTRAL AND SOUTHEAST KANSAS.
WITH TIMING UNCERTAIN AT THIS TIME...WENT WITH VICINITY THUNDER
FOR KCNU ONLY.

SCHRECK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    73  61  81  61 /  60  40  20  10
HUTCHINSON      71  59  82  60 /  60  30  10  10
NEWTON          72  60  81  60 /  60  40  20  10
ELDORADO        73  62  80  60 /  70  50  20  10
WINFIELD-KWLD   74  63  81  61 /  70  50  30  10
RUSSELL         69  55  81  59 /  60  10  10  10
GREAT BEND      69  56  81  60 /  60  10  10  10
SALINA          70  57  81  59 /  60  20  10  10
MCPHERSON       71  59  81  60 /  60  30  10  10
COFFEYVILLE     75  63  80  61 /  80  50  40  10
CHANUTE         75  63  80  61 /  80  50  30  10
IOLA            75  63  80  61 /  80  50  30  10
PARSONS-KPPF    75  63  80  61 /  80  50  40  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ049-051>053-
067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jun 1, 11:28 AM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1228 PM CDT FRI JUN 1 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-021815-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1228 PM CDT FRI JUN 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MORE THUNDERSTORMS ARE EXPECTED TO REDEVELOP AND MOVE ACROSS THE
AREA THIS AFTERNOON AND TONIGHT. A FEW OF THE STORMS MAY BE STRONG
TO SEVERE...MAINLY ALONG AND SOUTHEAST OF A LINE EXTENDING FROM
COTTONWOOD FALLS TO WICHITA TO ANTHONY. THE STRONGEST ACTIVITY
WILL BE CAPABLE OF PRODUCING 60 MPH WINDS WINDS...QUARTER SIZE
HAIL...AND MAYBE AN ISOLATED TORNADO OR TWO. AREAS OF HEAVY RAINFALL
WILL ALSO BE POSSIBLE...WHICH MAY LEAD TO MORE FLOODING CONCERNS.
PLEASE REFER TO THE LATEST FLASH FLOOD WATCH FOR MORE DETAILS ON THE
FLOODING POTENTIAL. THE THUNDERSTORM THREAT WILL SHIFT INTO
SOUTHEAST KANSAS FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES CONTINUE FOR FRIDAY NIGHT THROUGH SATURDAY
ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. THE THREAT
FOR A FEW STRONG STORMS ALONG WITH HEAVY RAIN AND LOCALIZED
FLOODING MAY CONTINUE...ESPECIALLY ON FRIDAY NIGHT AND EARLY
SATURDAY.

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY.
AT THIS TIME...THE BEST CHANCE FOR SEVERE STORMS APPEARS TO BE
FROM MUCH OF MISSOURI INTO THE SOUTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
TONIGHT...MAINLY ALONG AND EAST OF A LINE EXTENDING FROM
COTTONWOOD FALLS TO WICHITA TO ANTHONY. ADDITIONALLY...REPORTS OF
HEAVY RAINFALL AMOUNTS AND FLOODING WOULD BE GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

MBS/ADK

In the hours before

Local storm report, Jun 1, 9:32 AM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1032 AM CDT FRI JUN 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 AM     FLOOD            4 E ROSE HILL           37.57N 97.06W
06/01/2007                   BUTLER             KS   EMERGENCY MNGR

            8 MILE CREEK OUT OF ITS BANKS.

&&

LFW
Local storm report, Jun 1, 9:35 AM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1035 AM CDT FRI JUN 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 AM     FLOOD            5 E ROSE HILL           37.57N 97.04W
06/01/2007                   BUTLER             KS   EMERGENCY MNGR

            WATER OVER COUNTY ROADS BECAUSE OF FEILD RUN OFF.

&&

LFW
Local storm report, Jun 1, 9:38 AM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1038 AM CDT FRI JUN 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 AM     FLOOD            2 S DOUGLASS            37.49N 97.01W
06/01/2007                   BUTLER             KS   EMERGENCY MNGR

            POLE CAT CREEK OUT OF ITS BANKS CAUSING LOCAL FLOOD.

&&

LFW
Special weather statement, Jun 1, 1:43 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
243 PM CDT FRI JUN 1 2007

KSZ082-083-091-092-012015-
HARPER-KINGMAN-SEDGWICK-SUMNER-
243 PM CDT FRI JUN 1 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER...KINGMAN...SEDGWICK AND SUMNER COUNTIES...

AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF HARPER...OR 16 MILES NORTH
OF ANTHONY...AND MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

COOK
Special weather statement, Jun 1, 2:09 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
309 PM CDT FRI JUN 1 2007

KSZ083-092-012115-
SEDGWICK-SUMNER-
309 PM CDT FRI JUN 1 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SEDGWICK AND SUMNER COUNTIES...

AT 308 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM ON RADAR 6 MILES NORTH OF
ARGONIA...OR 20 MILES WEST OF WELLINGTON...AND MOVING EAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

COOK
Local storm report, Jun 1, 2:22 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
322 PM CDT FRI JUN 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             3 W CONWAY SPRINGS      37.39N 97.70W
06/01/2007  E1.00 INCH       SUMNER             KS   TRAINED SPOTTER

&&

BRW

The radar

The Wichita radar (KICT), 37 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

16 hail, 2 lightning, 1 flash flood. Local standard time, as filed.

Hail, Sumner

When
June 1, 2:22 PM CST
Where
Sumner County, 2.83 mi WSW of Conway Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.390, -97.700

Hail, Sumner

When
June 1, 2:22 PM CST
Where
Sumner County, 0.88 mi SE of Conway Spgs
Measured
0.88 in hail
Reported by
Public
Coordinates
37.390, -97.640

Hail, Elk

When
June 1, 4:33 PM CST
Where
Elk County, 0.69 mi N of Longton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.390, -96.080

Hail, Elk

When
June 1, 4:37 PM CST
Where
Elk County, Longton
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
37.380, -96.080

Flash Flood, Elk

When
June 1, 4:44 PM CST to 11:45 PM CST
Where
Elk County, 0.79 mi NNW of Longton to 0.36 mi SSW of Longton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.391, -96.084

Flash flooding was reported on highway 160 between Longton and Moline. There were several reports of 4 to 5 inch rainfall amounts during this time.

Lightning, Wilson

When
June 1, 5:00 PM CST
Where
Wilson County, Fredonia
Property damage
$10,000
Reported by
Newspaper
Coordinates
37.530, -95.820

Lightning struck a residence in Fredonia and caused damage to wiring, electric equipment and plumbing. Neighboring homes also sustained minor damage to electronics. The Wilson County Citizen contributed to this report.

Hail, Wilson

When
June 1, 5:05 PM CST
Where
Wilson County, 3.37 mi WSW of Lafontaine
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.390, -95.910

Hail, Wilson

When
June 1, 5:06 PM CST
Where
Wilson County, 2.65 mi NE of Buxton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.480, -95.890

Lightning, Neosho

When
June 1, 5:06 PM CST
Where
Neosho County, Chanute
Property damage
$22,000
Reported by
Newspaper
Coordinates
37.680, -95.470

Lightning struck a residence in the city of Chanute the evening of June 1st. The Chanute Tribune contributed to this report.

Hail, Montgomery

When
June 1, 5:29 PM CST
Where
Montgomery County, 7.45 mi ENE of Sycamore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.380, -95.600

Hail, Cowley

When
June 1, 5:54 PM CST
Where
Cowley County, 0.69 mi S of Burden
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.310, -96.750

Hail, Cowley

When
June 1, 6:03 PM CST
Where
Cowley County, 1.38 mi N of Burden
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.340, -96.750

Hail, Elk

When
June 1, 6:21 PM CST
Where
Elk County, Longton
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.380, -96.080

Hail, Elk

When
June 1, 6:22 PM CST
Where
Elk County, Longton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.380, -96.080

Hail, Wilson

When
June 1, 6:25 PM CST
Where
Wilson County, 3.83 mi NNE of Lafontaine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.450, -95.820

Hail, Montgomery

When
June 1, 6:45 PM CST
Where
Montgomery County, 3.54 mi NW of Elk City Lake
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.310, -95.840

Hail, Wilson

When
June 1, 6:47 PM CST
Where
Wilson County, Fredonia
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.530, -95.820

Hail, Wilson

When
June 1, 7:00 PM CST
Where
Wilson County, 4.98 mi NNE of Neodesha Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.490, -95.580

Hail, Cowley

When
June 1, 7:01 PM CST
Where
Cowley County, 1.49 mi NNE of Winfield
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.270, -96.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40686, 40687, 40688, 40689, 40705, 41499, 40690, 40691, 41498, 40693, 40694, 40695, 40696, 40697, 40698, 40700, 40701, 40702, 40703.